Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 108, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2017, 1:56 PM MDT for Dunn County, McKenzie County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2017, 1:56 PM MDT (19:56 UTC)
- Expired
- Jul 29, 2017, 3:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, McKenzie County, ND
The radar
The Minot AFB radar (KMBX), 196 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:49 PM MDT | TSTM WND GST 62 | 10 S Watford City, ND | WCYN8 RAWS MESONET SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
178
WUUS53 KBIS 291956
SVRBIS
NDC025-053-292100-
/O.NEW.KBIS.SV.W.0108.170729T1956Z-170729T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
256 PM CDT SAT JUL 29 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Dunn County in southwestern North Dakota...
South central McKenzie County in northwestern North Dakota...
* Until 400 PM CDT/300 PM MDT/
* At 255 PM CDT/155 PM MDT/, severe thunderstorms were located along
a line extending from 9 miles south of Watford City to near
Theodore Roosevelt National Park North Unit to 12 miles west of
Grassy Butte, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Theodore Roosevelt National Park North Unit around 210 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4785 10301 4764 10300 4741 10320 4737 10357
4754 10341 4771 10342
TIME...MOT...LOC 1955Z 249DEG 12KT 4767 10334 4756 10333 4737 10352
HAIL...1.00IN
WIND...60MPH
$$
ABELING4 follow-up statements
872
WWUS53 KBIS 292010
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
310 PM CDT SAT JUL 29 2017
NDC025-053-292100-
/O.CON.KBIS.SV.W.0108.000000T0000Z-170729T2100Z/
Dunn ND-McKenzie ND-
310 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CDT/300 PM MDT/ FOR NORTHWESTERN DUNN AND SOUTH CENTRAL MCKENZIE
COUNTIES...
At 310 PM CDT/210 PM MDT/, severe thunderstorms were located along a
line extending from 7 miles south of Watford City to Theodore
Roosevelt National Park North Unit to 8 miles northwest of Grassy
Butte, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Theodore Roosevelt National Park North Unit around 215 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4785 10301 4764 10300 4741 10320 4737 10357
4754 10341 4771 10342
TIME...MOT...LOC 2010Z 249DEG 11KT 4769 10327 4758 10326 4745 10340
HAIL...1.00IN
WIND...60MPH
$$
AYD600
WWUS53 KBIS 292026
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
326 PM CDT SAT JUL 29 2017
NDC025-053-292100-
/O.CON.KBIS.SV.W.0108.000000T0000Z-170729T2100Z/
Dunn ND-McKenzie ND-
326 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CDT/300 PM MDT/ FOR NORTHWESTERN DUNN AND SOUTH CENTRAL MCKENZIE
COUNTIES...
At 325 PM CDT/225 PM MDT/, severe thunderstorms were located along a
line extending from 6 miles southeast of Watford City to 4 miles
northeast of Theodore Roosevelt National Park North Unit to 7 miles
north of Grassy Butte, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
these severe thunderstorms will remain over mainly rural areas of
northwestern Dunn and south central McKenzie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4785 10301 4764 10300 4741 10320 4739 10341
4755 10340 4774 10333
TIME...MOT...LOC 2025Z 238DEG 13KT 4774 10319 4763 10318 4749 10330
HAIL...1.00IN
WIND...60MPH
$$
AYD926
WWUS53 KBIS 292044
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
344 PM CDT SAT JUL 29 2017
NDC025-053-292100-
/O.CON.KBIS.SV.W.0108.000000T0000Z-170729T2100Z/
Dunn ND-McKenzie ND-
344 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CDT/300 PM MDT/ FOR WESTERN DUNN AND CENTRAL MCKENZIE COUNTIES...
At 344 PM CDT/244 PM MDT/, severe thunderstorms were located along a
line extending from 7 miles east of Watford City to near Theodore
Roosevelt National Park North Unit, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
western Dunn and central McKenzie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4785 10301 4764 10300 4758 10310 4761 10328
4776 10326
TIME...MOT...LOC 2044Z 238DEG 12KT 4778 10312 4770 10314 4761 10321
HAIL...1.00IN
WIND...60MPH
$$
AYD221
WWUS53 KBIS 292053
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
353 PM CDT SAT JUL 29 2017
NDC025-053-292103-
/O.EXP.KBIS.SV.W.0108.000000T0000Z-170729T2100Z/
Dunn ND-McKenzie ND-
353 PM CDT SAT JUL 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DUNN AND CENTRAL
MCKENZIE COUNTIES WILL EXPIRE AT 400 PM CDT/300 PM MDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4785 10301 4764 10300 4758 10310 4761 10328
4776 10326
TIME...MOT...LOC 2053Z 249DEG 12KT 4779 10308 4771 10310 4762 10317
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:39 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 29, 12:39 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 139 PM CDT Sat Jul 29 2017 .UPDATE... Issued at 137 PM CDT Sat Jul 29 2017 Several thunderstorms have initiated across the west central along the nearly stationary frontal zone. This is in an area of near adiabatic low level lapse rates and decent 2000 MU Cape but very little shear. Will update for these storms west central but do not think they will grow to severe other than a quick pulse. UPDATE Issued at 1232 PM CDT Sat Jul 29 2017 Latest NAM model sounding data suggests capping will erode around 20z across western North Dakota although a few storms could preceed this time across the frontal zone north where boundary may help to force the convection. Weak convection continues across eastern Montana with mid level short wave and a few showers wil cross the border this afternoon far west. Generally weak shear with enough CAPE will keep the severe threat to marginal. SARS sounding analogues fit a modest hail size around an inch or less. High LFC's will mean a minimal tornado threat. UPDATE Issued at 925 AM CDT Sat Jul 29 2017 Added some low POPs across the northwest where a stationary front will become the focus for showers and thunderstorm development. Otherwise current forecast looks good. UPDATE Issued at 621 AM CDT Sat Jul 29 2017 Isolated thunderstorms continued to develop over southeastern Saskatchewan - and remained north of the international border. This convection was likely associated with a surface cold front extending from a low near Hudson Bay southwestward across Manitoba to near the border of Saskatchewan/Montana/North Dakota. Latest iterations of the CAM models suggest this activity should wane over the next couple of hours. As this cold front moves east today, there will be a chance of thunderstorms in its vicinity in north central North Dakota. A cluster of upper level impulses moving into western ND this afternoon will also be the focus of possible thunderstorm development. No big changes this update. Blended hourly observations with forecast temps/dewpoints/winds. && .SHORT TERM...(Today and tonight) Issued at 328 AM CDT Sat Jul 29 2017 Currently, an upper level ridge over the Rockies had flattened with a large shortwave moving east across northern/central Canada. A trailing surface cold front extended from near Hudson Bay southwestward across Manitoba and to the border of Saskatchewan/Montana/North Dakota. A weaker upper level shortwave was also in the flow over the intermountain west near Idaho/Montana/Wyoming early this morning. Broad surface low pressure remained over the eastern Rockies and Front Range. A few isolated thunderstorms in southeastern Saskatchewan developed in the past hour or so...and put a slight chance mention in far northwestern ND before sunrise. This convection is likely associated with the aforementioned trailing cold front across northern/central Canada. A cluster of upper level impulses associated with the intermountain west shortwave were over western/central Wyoming/Montana early this morning, and are forecast to move east today, entering the western Dakotas this afternoon and expanding across the Dakotas tonight. The lingering Canadian cold front is forecast to stall over southern Manitoba/northwestern ND, and diminish/wash out with time by this evening. There will be an increasing chance of shower and thunderstorm development this afternoon across western and central North Dakota associated with these surface and upper level features. Enough lower level moisture for decent MU CAPE values around 2500 J/Kg this afternoon, but 0-6km bulk shear is weak. Thus good potential for thunderstorms, but not expecting much in the way of severe storms. SPC has western and central ND in the "general" category for thunderstorms - meaning not in the marginal or slight risk for severe storms today. Another warm day today with highs from the mid 80s to lower 90s, and lows tonight again in the 60s. .LONG TERM...(Sunday through Friday) Issued at 328 AM CDT Sat Jul 29 2017 Daily chances for showers and thunderstorms exist through mid-week. An upper level ridge to the west will keep North Dakota firmly entrenched in northwest flow, leading to frequent upper level waves moving overhead. While this ridge remains west we will see a fairly stagnant pattern with temperatures in the 80s/90s each day and isolated to scattered showers and thunderstorms. On Sunday the models are not forecasting much in the way of forcing for shower or thunderstorm development. Plenty of low level moisture with dewpoints in the 60s over much of western and central ND but not seeing much in the way of upper level impulses or steep mid- level lapse rates. Model consensus still yielded a slight chance mention of thunderstorms southwest and south central. On Monday a cold front moves into northwestern North Dakota in the afternoon, reaching a Minot-to-Bowman line by evening, then making its way south and east overnight. This front and associated upper level impulses will be the focus for scattered showers and thunderstorms - mainly across central and southwestern North Dakota Monday afternoon/night. Forecast CAPE values above 2000 J/kg will be present, but with low 0-6km bulk shear. However, shear values increase in the vicinity of the front over north central ND and into Manitoba by late afternoon/evening. SPC has placed north central and northeastern ND in a "marginal" risk for severe storms on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1232 PM CDT Sat Jul 29 2017 At noon CDT a nearly stationary frontal boundary across northwest North Dakota will remain in place this afternoon then retreat back north late tonight as warm air moves in associated with a mid level ridge over the western CONUS. Scattered thunderstorms will be the hazard to aviation this afternoon and tonight. VFR is forecast for all TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...JV LONG TERM...JV AVIATION...WAA
Hazardous weather outlook, Jul 29, 11:48 AM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1248 PM CDT Sat Jul 29 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1248 PM CDT Sat Jul 29 2017 /1148 AM MDT Sat Jul 29 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible late this afternoon and tonight. A few storms could be severe west with large hail and gusty winds the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are daily chances for thunderstorms through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
In the hours before
Special weather statement, Jul 29, 12:20 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1220 PM MDT SAT JUL 29 2017
NDZ017-031-291845-
McKenzie ND-Golden Valley ND-
1220 PM MDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 1245 PM MDT...
At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trotters, or 23 miles northeast of Wibaux, moving northeast at 20
mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northern Golden
Valley and southwestern McKenzie Counties.
LAT...LON 4732 10405 4748 10365 4733 10365 4733 10367
4718 10367 4717 10403 4725 10405
TIME...MOT...LOC 1819Z 246DEG 18KT 4726 10392
ABELINGSpecial weather statement, Jul 29, 12:28 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1228 PM MDT SAT JUL 29 2017
NDZ031-291845-
Golden Valley ND-
1228 PM MDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOLDEN VALLEY
COUNTY UNTIL 1245 PM MDT...
At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sentinel Butte, or 16 miles northeast of Beach, moving
east at 20 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern Golden
Valley County.
LAT...LON 4717 10392 4722 10372 4718 10367 4703 10366
4699 10369 4699 10391
TIME...MOT...LOC 1828Z 264DEG 19KT 4710 10379
ABELINGSpecial weather statement, Jul 29, 1:06 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Bismarck ND 106 PM MDT SAT JUL 29 2017 NDZ031-032-291945- Golden Valley ND-Billings ND- 106 PM MDT SAT JUL 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES UNTIL 145 PM MDT... At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Sentinel Butte, or 13 miles east of Beach, moving east at 15 mph. Half inch hail and wind gusts to 50 mph will be possible with this storm. This strong thunderstorm will be near... Medora around 145 PM MDT. LAT...LON 4683 10381 4701 10383 4708 10343 4678 10341 TIME...MOT...LOC 1906Z 265DEG 12KT 4693 10372 ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:20 PM MDT | Special Weather Statement | BIS | Golden Valley | 25 min |
| Jul 29, 12:28 PM MDT | Special Weather Statement | BIS | Golden Valley | 17 min |
| Jul 29, 1:06 PM MDT | Special Weather Statement | BIS | Golden Valley | 39 min |
| Jul 29, 2:08 PM MDT | Special Weather Statement | BIS | Bowman | 37 min |
| Jul 29, 3:03 PM MDT | Special Weather Statement | BIS | Burke | 27 min |
| Jul 29, 3:06 PM MDT | Special Weather Statement | BIS | McKenzie | 24 min |
| Jul 29, 3:29 PM MDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 61 min |
| Jul 29, 3:47 PM MDT | Special Weather Statement | BIS | Mountrail | 28 min |
| Jul 29, 4:09 PM MDT | Special Weather Statement | BIS | Williams | 21 min |
| Jul 29, 4:32 PM MDT | Special Weather Statement | BIS | Mountrail | 43 min |
| Jul 29, 4:54 PM MDT | Special Weather Statement | BIS | Mountrail | 36 min |
| Jul 29, 5:07 PM MDT | Special Weather Statement | BIS | Mountrail | 38 min |
| Jul 29, 5:37 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 68 min |
| Jul 29, 5:47 PM MDT | Special Weather Statement | BIS | Dunn | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.